Clinical profile, prognostic factors and outcomes in anti tuberculous drug induced liver injury.

Joby, Augustine (2011) Clinical profile, prognostic factors and outcomes in anti tuberculous drug induced liver injury. Masters thesis, Christian Medical College, Vellore.

[img]
Preview
Text
160401111jobyaugustine.pdf

Download (566kB) | Preview

Abstract

INTRODUCTION : Drug induced liver injury (DILI) is a problem of increasing significance. It is a long standing concern in the treatment of tuberculosis (TB). Pathogenesis and types of anti- TB DILI ranges from hepatic adaptation to hepatocellular injury. Hepatotoxicity is the most serious side effect of anti tuberculosis treatment (ATT) and it causes substantial morbidity as well as mortality and can diminish the efficacy of treatment. Anti-TB DILI can present as asymptomatic transaminase elevation to serious hepatotoxicity in the form of hepatic failure- Acute, Sub acute or acute on chronic liver failure. Systematic steps for prevention and management of TB DILI are recommended. The incidence of ATT induced hepatotoxicity varies from 8-30% in different studies. More serious liver disease induced by ATT occurs in 0.01% to0.03% of patients. Several risk factors for anti-TB DILI have been described, including age, sex, race, pre-existing liver disease, extent of tuberculosis, alcohol consumption, low body mass index, acetylator status, use of hepatotoxic drugs, and a high dosage of ATT in relation to body weight. International guidelines issued by the American Thoracic Society, the British Thoracic Society and European Respiratory Society Task Force all state that baseline determination of liver function should be carried out before ATT is started in patients with TB. Regular monitoring of LFT is advocated in patients with underlying liver disease or known risk factors for liver disease. AIMS : 1) To study the clinical profile and to assess the prognostic factors and outcome of anti-TB Drug induced liver injury 2) To assess risk factors for ATT induced liver failure (compared to ATT induced hepatitis). CONCLUSION : In conclusion anti-TB DILI with liver failure is associated with high mortality(57.1%).Most common presentation in the liver failure group was SAHF(54.2%).ALF was more common in females and it was associated with very high mortality(88.9%). The presenting symptoms and complications were similar across the liver failure groups with longer hospital stay observed in the SAHF group. Majority of patients who developed anti-TB DILI were on empiric ATT (48.5%) which could have been avoided. Patients who continued ATT despite having hepatitis symptoms and had duration of ATT for more than 5 weeks developed features of liver failure .Over all ,in the liver failure group serum bilirubin more than 13mg/dL, prothrombin time more than 23.3sec and MELD score above 23 were associated with poor outcome. With the DOTS chemotherapy the risk of hepatotoxicity is less. So in future we may come across less number of anti-TB DILI. However in the present study, 4 patients developed liver failure while on DOTS regimen which is a cause for concern.

Item Type: Thesis (Masters)
Uncontrolled Keywords: prognostic factors ; outcomes ; anti tuberculous drug ; liver injury ; Clinical profile.
Subjects: MEDICAL > Gastroenterology
Depositing User: Kambaraman B
Date Deposited: 14 Jul 2017 04:58
Last Modified: 14 Jul 2017 04:58
URI: http://repository-tnmgrmu.ac.in/id/eprint/1634

Actions (login required)

View Item View Item